Faster Than a Speeding Bullet

“Faster than a speeding bullet,” is the only way to describe the change in Benny’s condition today.

Before I update you on Benny, I have wonderful news. Refael Yoel Ozer B”H came home today from rehab. It has been long 3 months, and B”H today he is walking, talking, laughing and is celebrating being home. There is still a long road ahead with multiple surgeries, but B”H, today was the day, his parents, grandparents and all of us davening, hoped for. Please keep Refael Yoel Ozer ben Chaya Malka in your Tefillos until he is fully healed IY”H.

After yesterday’s ordeal with the confusion of Benny’s tubing, Ari spent the night in the hospital so I could get some rest at home. Benny needed some extra medications last night which lasted until 3 am.

Throughout the night and this morning, I was feeling bad for the nurse and I didn’t want her to feel I was upset with her.  I decided to write her a letter and give her a little gift so she wouldn’t feel bad about the mix up. I gave the letter to the nurse, hugged her and told her “it’s ok.”  About an hour later, this nurse returned with a letter for me, thanking me and stating it is about Benny’s care and not her own personal feelings or ego.

Today’s medication was hung on time, beginning at 11 am. Benny was doing really well. He was playing basketball in the room, playing with his “menchies” at a mini Shabbos table while singing zemiros (songs), painted, played hide and seek, read books, ate pizza, drank a frozen latte (thank you Sara) and played with stickers. About 4 1/2 hours after his medication was running, Benny started coughing and coughing and coughing. One side effect of this medication while being administered is that is could cause the airways to constrict. Benny was immediately given a nebulizing treatment to open up the airways. Unfortunately, the treatment wasn’t effective and he continued to cough and cough and cough. He gaged and vomited everything he had eaten. The nurse practitioner on the unit, came immediately and called for additional respiratory help.  Before they had a chance to arrive, she ordered that Benny receive a dose of epinephrine in case Chas Veshalom his body was going into shock.  Immediately after the infusion, instead of his heart rate increasing, it decreased dramatically. His face turned white as a ghost, his arms went limp, his eyes closed and he fell back into my arms. Within a few minutes his skin color turned pink again and he became alert B”H!!!. A few long agonizing, heart stopping, fearful minutes. I was right there by his side, and so were about 20 plus nurses, doctors and everyone in between including the social worker and chaplain (hospital protocol to call them as well). The only thing I was able to do, was say, “Benny, Benny, pat him a few times to wake up, and cry out to Hashem “help!”  B”H, Hashem answered our Tefillos and now Benny is sleeping peacefully. I am quite traumatized from the event.

The infusion was immediately stopped while this coughing occurred and was never restarted.  The doctors are still working on a plan for tomorrow.  The talk is to see if Benny can tolerate the medication given at a slower rate and change it from 10 hours to 20.  The hope is they will be able to give him this medication in its’ entirety IY”H.

It is a double edge sword. On the one hand, this treatment is shown to be highly effective in preventing reoccurrence, but, on the other hand, it is incredibly intense for the body to handle.

We have all come so far in this journey together.  B”H, we are in the home stretch, however, this is still very real and so unpredictable, and unfortunately, the ride today was “faster than a speeding bullet.”

Maybe it was just another wake up call. Shavuos is around the corner; there still is time to get ready. Please help in the preparations to ensure Benny’s safe trip home, in time for Yom Tov (the holidays) IY”H and the Geula Shlema.

Leave a Reply

Your email address will not be published. Required fields are marked *